Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 6, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 20, 2000, 4:37 AM CDT for Union County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 20, 2000, 4:37 AM CDT (09:37 UTC)
- Expired
- Apr 20, 2000, 5:10 AM CDT
- In force
- 33 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Union County, IA
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3533 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 200938 SVRDSM IAC175-201015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 437 AM CDT THU APR 20 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL UNION COUNTY IN SOUTH CENTRAL IOWA * UNTIL 510 AM CDT * AT 437 AM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL OVER SHANNON CITY...OR ABOUT 55 MILES SOUTHWEST OF DES MOINES...MOVING NORTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR ARISPE AROUND 440 AM CDT NEAR AFTON AROUND 450 AM CDT CRESTON AROUND 500 AM CDT HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. LAT...LON 4090 9441 4090 9412 4116 9408 4116 9442 FORSTER NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:17 AM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Apr 20, 2:17 AM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 217 AM CDT THU APR 20 2000 PRECIP...TEMPS...AND WINDS MAIN CONCERN THIS PACKAGE AND THEN MAINLY IN 1ST PERIODS. UPPER LOW OVER SRN NEB CONTINUES TO SLIDE SOUTH. SHOULD MAKE A TURN SHORTLY...PER MODELS AND MOVE ACROSS NRN MO TODAY. DRYLINE ALONG I-35 WITH CONVECTION AHEAD OF IT...WHILE COLD FRONT WAS STILL FARTHER BACK INTO NRN KS. MEANWHILE...ANOTHER WARM FRONT WAS OVER SRN IA WITH AN INVERTED TROUGH EXTENDING FROM SFC LO IN NW MO...INTO THE KYNK AREA. GIVEN PROXIMITY OF UPPER LOW TODAY...ABUNDANT MOISTURE AND Q-G FORCING...ALONG WITH CURRENT RADAR TRENDS...WILL HAVE TO KEEP SHOWERS IN IA TODAY...MORE WIDESPREAD IN SRN HALF OF STATE CLOSEST TO LOW. TEMPS TO RISE LITTLE IF ANY TODAY...AND MAY FALL GIVEN UPSTREAM READINGS IN MN/WI...AND EVENTUALLY SD LATER. WILL HAVE TO WORD ZFP AS SUCH. WINDS TO BE PROBLEMATIC TOO...WITH SANGSTER INDICATING BEST WINDS OVER SD/NEB TO EFFECT SW 1/2 CWA. PROGS INDICATE THIS TOO WITH GUSTS INTO 30S NOT OUT OF QUESTION. WITH PLENTY OF CLOUDS...WON'T GO ADVISORY ATTM. STILL A RAW DAY ESPECIALLY WHERE RAIN FALLS. CLEARING COMMENCES IN NW IA LATE TODAY...THENCE ACROSS CWA OVERNIGHT. FARTHER OUT...SUSPECT FWC MAY BE A LITTLE GENEROUS WITH ITS WARMUP ON FRIDAY AS IS OFTEN THE CASE IN THESE SITUATIONS. STILL 80H TO SURFACE CAA PROGGED ON MODELS MOST OF DAY FRIDAY. y.DSM...NONE. SEARCY
In the hours before
Special weather statement, Apr 19, 11:03 PM CDT, 5 hours 34 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-200500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1103 PM CDT WED APR 19 2000 ...SEVERE THUNDERSTORM WATCH #179 PARTIALLY CLEARED... SEVERE THUNDERSTORM WATCH #179 THAT HAD BEEN IN EFFECT UNTIL 1:00 AM FOR A PORTION OF THE COUNTIES IN THE CENTRAL THIRD OF IOWA HAS BEEN PARTIALLY CLEARED. COUNTIES REMOVED FROM THE WATCH ARE: BLACK HAWK... BREMER...MARSHALL...POWESHIEK...AND JASPER. IN THE DES MOINES COUNTY NWS OFFICE AREA OF RESPONSIBILITY... COUNTIES THAT REMAIN IN THE SEVERE THUNDERSTORM WATCH ARE: WAYNE... APPANOOSE...DAVIS...WAPELLO...MONROE...LUCAS...AND MAHASKA. FOR THE REMAINING COUNTIES...THIS SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1:00 AM. ***CORRECTION FOR WATCH NUMBER *** SEARCY
Special weather statement, Apr 20, 12:04 AM CDT, 4 hours 33 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-200530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1203 AM CDT WED APR 19 2000 ...SEVERE THUNDERSTORM WATCH #179 PARTIALLY CLEARED... SEVERE THUNDERSTORM WATCH #179 THAT HAD BEEN IN EFFECT UNTIL 1:00 AM FOR A PORTION OF THE COUNTIES IN THE CENTRAL THIRD OF IOWA HAS BEEN CLEARED. COUNTIES REMOVED FROM THE WATCH ARE: MARION...MAHASKA6...LUCAS... MONROE...WAPELLO...WAYNE...APPANOOSE AND DAVIS. IN THE DES MOINES COUNTY NWS OFFICE AREA OF RESPONSIBILITY...THERE ARE NO LONGER ANY COUNTIES THAT REMAIN IN THE SEVERE THUNDERSTORM WATCH AREA. TC
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 7:11 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 44 min |
| Apr 19, 8:24 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe | 36 min |
| Apr 19, 8:26 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 29 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.